Nevada, 2005

Ice Storm in Nevada, January 25, 2005

January 25, 2005 · NWS REV · 1 event in 1 county or zone

Due to a strong inversion across the eastern Sierra and western Nevada, freezing rain fell on the morning of January 25th. Hwy.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Due to a strong inversion across the eastern Sierra and western Nevada, freezing rain fell on the morning of January 25th. Automobile accidents were reported along U.S.Hwy. 50 in Lyon County, Nevada. A newspaper report by the Associated Press stated that one person was killed "in a single-vehicle rollover accident about 13 miles east of Reno". The report also said that, due to the icy conditions, a 15-car pileup occurred on U.S. Hwy. 50 near Moundhouse. Power outages were reported in areas north of Reno.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 25, 3:55 AM PST, 3 hours 5 minutes earlier.

Area forecast discussion, Jan 25, 3:55 AM PST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
355 AM PST TUE JAN 25 2005

.SHORT TERM...
FREEZING FOG ADVISORIES WILL BE CANCELED WITH THE 4 AM ZONE
PACKAGE...AS EXTENSIVE CLOUD COVER AND A WEAKENING INVERSION HAVE
CUT FOG DOWN TO A FEW PATCHES OVER THE FALLON...LOVELOCK...AND
GERLACH AREAS. HIGH TEMPERATURES WILL BE A BIT TRICKY TODAY OVER THE
WESTERN GREAT BASIN...AS EXTENSIVE CLOUD COVER AND WEAK 700 MB WINDS
LIMIT MIXING. HOWEVER...IN AREAS WHERE RAIN FALLS...TEMPERATURES
MAY KICK UP AS PRECIPITATION DRAGS DOWN WARMER AIR ALOFT AND
DESTROYS THE LOW LEVEL INVERSION (I AM NOT EXPECTING MUCH
EVAPORATIVE COOLING IN THE MOIST ATMOSPHERE). I HAVE UNDERCUT MOS
THE MOST NORTH AND EAST OF RENO...WHERE THERE IS THE LEAST CHANCE
OF RAIN OR MIXING TODAY.

AFTER THE FIRST OF SEVERAL WAVES TO AFFECT THE REGION THIS WEEK
MOVES THROUGH TODAY...THE SECOND UPPER DISTURBANCE WILL APPROACH
LATE TONIGHT. THIS WAVE LOOKS A BIT STRONGER THAN TODAY/S...BUT
STILL DOES NOT LOOK LIKE A BLOCKBUSTER FOR THE SIERRA AS OROGRAPHIC
FLOW IS UNFAVORABLE FOR HEAVY SNOW AND THE JET STREAM WILL APPROACH
SOUTHERN CALIFORNIA RATHER THAN THE SIERRA WEDNESDAY AFTERNOON. SNOW
LEVELS ARE EXPECTED TO REMAIN RATHER HIGH...AT OVER 7000 FEET EARLY
TODAY FALLING TO AROUND 6000 FEET WEDNESDAY. EVEN THOUGH SNOWFALL
LOOKS LIKE A LOW END SNOW ADVISORY AT BEST FOR THE SIERRA...WILL
STILL PUT OUT A SPECIAL WEATHER STATEMENT TO HIGHLIGHT THE STORMIER
PATTERN UPCOMING THIS WEEK THAN WE HAVE SEEN FOR A WHILE.

AFTER WEDNESDAY...WE GET A BREAK UNTIL FRIDAY...WHEN THE MOST POTENT
STORM OF THE THREE THIS WEEK MOVES INTO THE REGION. THAT STORM MAY
REQUIRE A WINTER STORM WATCH FOR THE SIERRA FOR LATE THURSDAY AND
FRIDAY. FOR MORE ON THAT STORM...I PASS YOU TO OUR EXTENDED
FORECASTER. CHEERS SNYDER

.LONG TERM...FRIDAY THROUGH MONDAY...
MODELS STILL ON TRACK BRINGING NEG TILT TROUGH INTO AREA FRIDAY.
MINUS 26 DEG C AT 500 MB WITH TROUGH AXIS MOVG OVER AREA FRIDAY AFTN
AND EVENING. PLENTY OF INSTABILITY AND MOISTURE FOR LIKELY POPS IN
SIERRA ZONES AND HIGH CHANCE POPS OVER EXTREME WRN NV. SNOW LEVELS
STARTING OUT AROUND 5000 FEET FRIDAY MORNING THEN LOWERING TO
VALLEYS FLOORS IN LATE AFTERNOON AND EVENING AS COLD CORE MOVES OVER
AREA. CYCLONIC FLOW WITH VORT SHEAR LOBE ON BACK SIDE OF TROUGH
SATURDAY WILL KEEP CHC OF SNOW SHOWERS OVER SIERRA WITH SLGT CHC OF
WRN NV VALLEYS. TEMPS KEPT A LITTLE BELOW MOS WITH SNOW COVER AND
SHOWER ACTIVITY DURING PERIOD. HIGH PRESSURE REBUILDS SUNDAY AND
INTO MONDAY FOR DRY WEATHER. N-NE FLOW SUN AND MON WILL KEEP TEMPS
FROM RECOVERING MUCH WHILE INVERSIONS DEVELOP. NO MENTION OF FOG SUN
OR MON WITH ENOUGH NE WIND TO KEEP THINGS STIRRED UP. CYLKE
&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.CA...NONE.
&&

In the hours before

Special weather statement, Jan 25, 4:32 AM PST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
432 AM PST TUE JAN 25 2005

CAZ071>073-NVZ001>005-260000-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
432 AM PST TUE JAN 25 2005

...RAIN AND SNOW RETURN TO THE SIERRA AND WESTERN NEVADA THROUGH
SATURDAY...

A SERIES OF WEATHER SYSTEMS MOVING IN OFF THE EASTERN PACIFIC WILL
BRING PERIODS OF LIGHT RAIN AND SNOW TO THE SIERRA AND WESTERN
NEVADA TODAY INTO WEDNESDAY. A BREAK IN THE WEATHER IS FORECAST
ON THURSDAY AHEAD OF A STRONGER AND COLDER LOW PRESSURE TROUGH
EXPECTED TO BRING MORE RAIN AND SNOW TO THE AREA FRIDAY INTO
SATURDAY. SNOW LEVELS WILL REMAIN RELATIVELY HIGH TODAY AND
WEDNESDAY UNDER A WEAK SOUTHERLY FLOW.  RAIN IS EXPECTED ON THE
VALLEY FLOORS OF WESTERN NEVADA WITH SNOW ABOVE 7000 FEET TODAY
THEN LOWERING TO 6000 FEET BY WEDNESDAY AFTERNOON. SNOW LEVELS ARE
FORECAST TO LOWER FURTHER TO THE VALLEY FLOORS OF WESTERN NEVADA LATE
FRIDAY AFTERNOON AND INTO SATURDAY. LIGHT SNOW ACCUMULATIONS
UP TO EIGHT INCHES ARE FORECAST IN THE UPPER ELEVATIONS OF THE
EASTERN SIERRA BY WEDNESDAY EVENING WHILE HEAVIER AMOUNTS ARE
POSSIBLE ON FRIDAY.

PERSONS PLANNING TRAVEL IN THE SIERRA THIS WEEK SHOULD CHECK THE
LATEST WEATHER AND ROAD CONDITIONS BEFORE DEPARTING. STAY TUNDED
TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS SOURCE FOR FURTHER UPDATES
TO THIS DEVELOPING WEATHER PATTERN.

TRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Greater Reno/Carson City/Minden Area

When
January 25, 7:00 AM PST to 11:30 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Greater Reno/Carson City/Minden Area2005-01-2570MaleVehicle/Towed TrailerDirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470321.